Alert archive / Arizona / Special Weather Statements in 2011

Special Weather Statement, NWS Phoenix, AZ

August 12, 2011Gila County, Arizona

NWS Phoenix, AZ issued this special weather statement at Aug 12, 2011, 3:21 PM MST for Gila County, Arizona. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2011, 3:21 PM MST (22:21 UTC)
Expired
Aug 12, 2011, 4:15 PM MST
In force
54 min
Issued by
NWS Phoenix, AZ

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 128 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1896 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

480 
WWUS85 KPSR 122221
SPSPSR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
321 PM MST FRI AUG 12 2011

AZZ024-122315-
GILA AZ-
321 PM MST FRI AUG 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 415 PM MST

AT 317 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF SAWMILL...MOVING WEST AT 5
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   SAWMILL AND  HILLTOP...

LAT...LON 3349 11050 3380 11059 3382 11030 3370 11015
      3365 11014
TIME...MOT...LOC 2222Z 076DEG 6KT 3372 11027

$$

LEINS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 12, 3:05 PM MST, 16 minutes earlier.

Area forecast discussion, Aug 12, 3:05 PM MST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
305 PM MST FRI AUG 12 2011

.UPDATE...UPDATED AVIATION AND FIRE WEATHER DISCUSSIONS.

&&

.SYNOPSIS...
INCREASED MONSOON HUMIDITY AND WEAK DISTURBANCES MOVING NORTH FROM
MEXICO WILL CONTINUE A THREAT OF MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS OVER SOUTHWEST AND SOUTH CENTRAL AZ
THROUGH SATURDAY. A DRIER AND MORE STABLE AIRMASS WILL MOVE INTO THE
REGION SUNDAY THROUGH NEXT TUESDAY...HELPING TO INCREASE AFTERNOON
TEMPERATURES...AND LIMITING SHOWER AND THUNDERSTORM ACTIVITY TO THE
MOUNTAINS OF SOUTH CENTRAL ARIZONA.

&&

.DISCUSSION...
TONIGHT...
DEEP MONSOON MOISTURE OVER THE SOUTHERN HALF OF AZ...WITH AN
INVERTED TROF MOVING NORTH FROM MEXICO /BEST SEEN IN WATER VAPOR
IMAGERY/ WOULD BODE WELL FOR ELEVATED PROBABILITIES OF PRECIP THIS
EVENING. HOWEVER THE EFFECTS FROM THE INVERTED TROF ARE NOT CLEAR
CUT...AND FRANKLY A LITTLE PUZZLING. THERE WAS A REFLECTION OF THIS
TROF AT 500 AND 300 MB...HOWEVER HIGHER UP AT 250 AND 200 MB
RELATIVELY STRONG 40 KNOT PLUS SEMI STABLE ANTICYCLONIC FLOW COVERED
THE REGION.

EARLIER IN THE AFTERNOON THERE WERE LIGHTNING STRIKES ON THE
SOUTHWESTERN PORTIONS OF THE GREATER PHOENIX AREA...NEAR BUCKEYE.

DESPITE THE HARD TO INTERPRET PLOT AND MODEL DATA...THE PRESENCE OF
THE INVERTED TROF AND DEEP BOUNDARY LAYER MOISTURE WARRANTS A
CONTINUATION OF SHOWER/TSTM THREATS ACROSS THE ENTIRE FORECAST AREA
THE REMAINDER OF THE AFTERNOON AND TONIGHT.

SATURDAY...
THE WEAK INVERTED TROF WILL MOVE INTO NORTHERN AZ BY SATURDAY
AFTERNOON. IN THE WAKE OF THIS TROF...THE THREATS OF AFTERNOON AND
EVENING TSTM ACTIVITY WILL DECREASE SATURDAY.

SUNDAY THROUGH TUESDAY...
A DRIER...WARMER...AND MORE STABLE AIRMASS FROM THE WEST WILL SPREAD
INTO THE REGION. SHOWER/TSTM THREATS WILL BE CONFINED TO THE
MOUNTAINS OF SOUTHERN GILA COUNTY ZONE 24 EAST OF PHOENIX.

WEDNESDAY THROUGH FRIDAY...
MONSOON MOISTURE IS EXPECTED TO SPREAD BACK INTO THE REGION WITH AN
INCREASING CHANCE OF AFTERNOON/EVENING SHOWER/TSTM ACTIVITY.

&&

.AVIATION...
SOUTH-CENTRAL  ARIZONA...INCLUDING KPHX AND KIWA...
WEST WINDS HAVE CONTINUED TO PREVAIL AT KPHX AND WILL CONTINUE
THROUGH THE EVENING UNTIL AT LEAST 13/1000Z BEFORE A SHIFT TO THE
EAST-SOUTHEAST SETS IN. KIWA WILL LIKELY SHIFT SOUTHEAST EARLIER
THAN KPHX. CANNOT RULE OUT CHANCES FOR AN ISOLATED STORM OR TWO TO
DEVELOP AROUND THE METRO AREA IF OUTFLOWS MAKE THEIR WAY IN...BUT
FOR NOW NO MENTION OF THUNDER OR BLOWING DUST IN THE KPHX AND KIWA
TAFS.

SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA...
INCLUDING KIPL AND KBLH...
INCREASING CLOUDS HAVE BEGAN TO MAKE THEIR WAY ACROSS THE REGION
THIS AFTERNOON...WHICH WILL SUPPORT SLIGHT CHANCES FOR AT LEAST CB
DEVELOPMENT OVER THE SURROUNDING HIGHER TERRAIN NEAR THE TAF SITES.
WINDS WILL REMAIN MOSTLY DIURNAL WITH SOME GUSTS ALONG THE LOWER
COLORADO RIVER VALLEY AROUND 20 KTS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
CONTINUING HIGH PRESSURE COMBINING WITH DRIER WESTERLY FLOW ALOFT
WILL PUSH BACK MONSOONAL MOISTURE TO OUR SOUTHEAST...SUPPORTING
SOMEWHAT DRIER RELATIVE HUMIDITIES WITH NEAR NORMAL TEMPERATURES
EXPECTED. WINDS WILL FOLLOW THEIR FAVORED DIURNAL PATTERNS. MOISTURE
WILL BEGIN TO FLOW BACK INTO THE REGION BY WEDNESDAY...RETURNING THE
REGION TO A GENERAL SLIGHT CHANCE OF THUNDERSTORMS IN THE AFTERNOONS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...VASQUEZ
AVIATION...DEWEY
FIRE WEATHER...DEWEY/NOLTE
Hazardous weather outlook, Aug 12, 6:01 AM MST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
601 AM MST FRI AUG 12 2011

AZZ022-023-027-028-131300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
601 AM MST FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR MAINLY LATE AFTERNOON AND EVENING
THUNDERSTORMS. THE PRIMARY WEATHER HAZARDS WILL BE GUSTY WINDS IN
EXCESS OF 45 MPH...LOCALLY HEAVY RAINFALL AND SOME DENSE BLOWING
DUST. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE ANOTHER SLIGHT CHANCE FOR MAINLY LATE AFTERNOON AND
EVENING THUNDERSTORMS ON SATURDAY. DRIER CONDITIONS ARE EXPECTED
SUNDAY INTO MONDAY...AND THUNDERSTORMS ARE NOT EXPECTED. HOWEVER
MOISTURE WILL RETURN TUESDAY EVENING LEADING TO A CONTINUED SLIGHT
CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS THROUGH THURSDAY.

THE MAIN WEATHER HAZARDS WITH THE THUNDERSTORMS INCLUDE GUSTY WINDS
IN EXCESS OF 45 MPH...DENSE BLOWING DUST...LOCALLY HEAVY RAIN AND
DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-131300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
601 AM MST FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS IS EXPECTED. THE
PRIMARY WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 40
MPH...LOCALLY HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
THROUGH THE WEEKEND. A DRYING TREND WILL REDUCE THE THREAT FOR
THUNDERSTORMS MONDAY THROUGH THE LATTER PORTION OF THE WEEK. PRIMARY
WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 40 MPH...LOCALLY
HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ030>033-131300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
601 AM MST FRI AUG 12 2011 /601 AM PDT FRI AUG 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A WEAK AREA OF LOW PRESSURE MOVING THROUGH THE AREA WILL LEAD TO A
SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. THE PRIMARY
WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45 MPH...LOCALLY
HEAVY RAINFALL...SOME DENSE BLOWING DUST AND SAND...AND DEADLY CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WILL PERSIST
INTO SATURDAY. A DRYING TREND FROM THE SOUTHWEST WILL ELIMINATE THE
THREAT FOR THUNDERSTORMS SUNDAY INTO THE MIDDLE OF NEXT WEEK. THE
MAIN WEATHER HAZARDS SATURDAY INCLUDE GUSTY WINDS IN EXCESS OF 45
MPH...BRIEF HEAVY RAIN...SOME BLOWING DUST AND SAND AND DEADLY CLOUD
TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 12, 3:21 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
321 PM MST FRI AUG 12 2011

AZZ024-122315-
GILA AZ-
321 PM MST FRI AUG 12 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 415 PM MST

AT 317 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF SAWMILL...MOVING WEST AT 5
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   SAWMILL AND  HILLTOP...

LAT...LON 3349 11050 3380 11059 3382 11030 3370 11015
      3365 11014
TIME...MOT...LOC 2222Z 076DEG 6KT 3372 11027

LEINS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:37 PM MSTAreal Flood AdvisoryPSRGila113 min
Aug 11, 6:42 PM MSTSpecial Weather StatementPSR48 min
Aug 12, 3:49 PM MSTAreal Flood AdvisoryPSRGila116 min
Aug 12, 4:16 PM MSTSpecial Weather StatementPSRGila44 min
Aug 12, 4:28 PM MSTSevere Thunderstorm WarningPSRGila62 min
Aug 12, 4:56 PM MSTAreal Flood AdvisoryPSRGila2 hr

Nearby

Special Weather Statements in Arizona, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.